Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
Hi I have finished my radiotherapy and chemotherapy treatment last Friday. After 25 radiotherapy treatments and 5 chemotherapy treatments. My skin is red raw and to wee and poo is sore my skin is hot. I am drinking plenty of water and have been given granular gel and instila gel I also have QV cream. I have just started using flamazine. How long will it take for my skin to stop.being hot and red. I am in discomfort and it is uncomfortable when I sit.
Thanks for getting in touch and welcome to our online community. It’s good to hear that your treatment has finished, but not so good to hear about the discomfort you’re in. Unfortunately, skin reactions are common with this type of radiotherapy.
It’s difficult to say when your skin will stop feeling hot and red. It’s such a sensitive area and it’s early days. Most women notice an improvement in symptoms within 2 to 4 weeks of treatment finishing, but sometimes it takes a bit longer.
Kate C, who is a radiographer, and volunteer on our Ask an Expert has offered this advice to others who have had similar treatment;
Trying to get air to the area can help, so if you are home alone, lie on the bed with no underwear and your legs apart. Keep a jug next to the toilet, and when you go to the loo, pour some lukewarm water over your vulva area as you wee so it doesn't sting so much. Having a lukewarm bath with some salt stirred into it can sometimes provide some relief. Doing this 1-2 times a day will be sufficient, as there is the possibility that by washing too many times, you are irritating the skin further.
You can post a question to Kate C here, if it would help. And it might be worth having a look at our online vulval cancer group. It’s a place to ask questions and to share experiences with others who understand what you’re going through.
I hope this is helpful. Please don’t hesitate to get back in touch if you have further questions. And if you’re concerned about any new or worsening symptoms, we’d recommend getting in touch with your hospital team or GP.
Carole – Macmillan Information Nurse Specialist
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: